Benadryl Risks and Side Effects: Is Your Allergy Medicine Dangerous?

2091
Benadryl Risks and Side Effects: Is Your Allergy Medicine Dangerous?

(AscendHealthy.com) – Most of us keep Benadryl or a generic equivalent in our medicine cabinets, and the majority of users report very few unwanted side effects. This versatile drug can reduce allergy symptoms, ease motion sickness and aid in combating occasional insomnia — but it could also be silently harming some people. We have the details.

Quick Read:
Benadryl is an incredibly useful drug, but it has more potential side effects than most of us realize. Dosage and drug interactions can play a role, but this medicine cabinet staple may also do damage on its own over time. Get all the important facts on Benadryl risks and side effects in the article below.


Here Are the Potential Dangers of Taking Benadryl.

Minor Side Effects

The majority of reported side effects from this drug are mild, so most people who take it aren’t likely to complain about any issues. RxList reports that the most common effects are drowsiness and fatigue, which is why diphenhydramine, the active ingredient in Benadryl, is also a popular sleep aid.

Some other common side effects include:

  • Dizziness
  • Impaired coordination
  • Dry mouth, nose or throat
  • Headache
  • Constipation or stomach upset
  • Difficulty urinating

Who Shouldn’t Use Benadryl?

Benadryl may be dangerous for people with asthma and COPD. Drugs.com warns that even though it can reduce the volume of mucus, it thickens secretions — which may cause lung obstruction in susceptible individuals.

People with glaucoma, urinary retention issues, liver disease, kidney disease or depression should discuss other potential risks with their doctors before taking this medication. Also, be aware that Benadryl might interact with monoamine oxidase inhibitors (MAOIs) as well as sleep medications, cough/cold remedies, anxiety medications, antidepressants and other medications that cause drowsiness.

Risks of Long-Term Use

Research has emerged over the past few years connecting long-term diphenhydramine use to cognitive decline. One study examined 426 people over 70 who had been hospitalized for various medical conditions. The patients who had been given Benadryl were more likely to suffer delirium, altered consciousness and the need for a urinary catheter, but these problems could be the mere tip of the iceberg.

More recent research points to Benadryl and similar medications significantly increasing dementia risks. According to the findings, up to 10% of dementia cases might be caused by drugs that belong to a class called anticholinergics, which include antihistamines like diphenhydramine. Because of these and other findings, experts warn that people should reserve their use only for times when the benefits outweigh the risks. Age appears to increase the risk.

Benadryl can feel like a lifesaver when tough allergies hit or a bout of insomnia has gone on for too long. It might also carry some heavy risks that users need to be aware of. As with all medications, take this one as occasionally as possible and discuss any concerns with a qualified physician. Liberal use might literally destroy the mind.

~Here’s to Your Healthy Ascension

Copyright 2020, AscendHealthy.com